Alert archive / Vermont / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Burlington, VT

July 1, 2006Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 1, 2006, 12:59 PM EDT for Washington County, Vermont. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 12:59 PM EDT (16:59 UTC)
Expired
Jul 1, 2006, 1:21 PM EDT
In force
22 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Washington County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:05 PM EDTHAIL 1Waitsfield, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 011700
SVRBTV
VTC023-011730-
/O.NEW.KBTV.SV.W.0039.060701T1659Z-060701T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1259 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN CENTRAL VERMONT

* UNTIL 130 PM EDT.

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WAITSFIELD...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORTHFIELD AND RIVERTON

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL. MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260

$$

JN
2 follow-up statements
000 
WWUS51 KBTV 011707
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
107 PM EDT SAT JUL 1 2006

VTC023-011730-
/O.CON.KBTV.SV.W.0039.000000T0000Z-060701T1730Z/
WASHINGTON VT-
107 PM EDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL WASHINGTON COUNTY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR WAITSFIELD...OR ABOUT 11 MILES SOUTHWEST
OF MONTPELIER...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORTHFIELD...ROXBURY AND RIVERTON.

LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260

$$

JN
000 
WWUS51 KBTV 011721
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
121 PM EDT SAT JUL 1 2006

VTC023-011730-
/O.CAN.KBTV.SV.W.0039.000000T0000Z-060701T1730Z/
WASHINGTON VT-
121 PM EDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH HAS PRODUCED REPORTED QUARTER-SIZED HAIL OVER 
THE WAITSFIELD AREA HAS DISSIPATED AND IS MOVING SOUTHEAST INTO 
ORANGE COUNTY...REDUCING THE THREAT OF SEVERE WEATHER.

LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:32 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 10:32 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT SAT JUL 1 2006

.SHORT TERM /REST OF TODAY/...
VISIBLE SATELLITE LOOP SHOWING AREA OF CU ALONG A WEAK BOUNDARY ACROSS
NORTHERN NEW YORK AND NORTHERN VERMONT AT THIS TIME...WITH COMPOSITE
RADAR LOOP SHOWING SOME WIDELY SCATTERED SHOWERS DEVELOPING ACROSS
SAINT LAWRENCE AND FRANKLIN COUNTIES IN NORTHERN NEW YORK AT THIS
TIME AS WELL. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES
ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT THIS AFTERNOON...SO WILL
UPDATE THE ZONE FORECASTS AND GO WITH A 20 PERCENT CHANCE OF A
SHOWER OR THUNDERSTORM FOR TODAY. WILL ALSO MAKE SOME MINOR
TWEEKS TO WIND SPEEDS ANDS DIRECTIONS IN THE ZONES AS WELL.
OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST AT THIS TIME.
&&

.PREV DISCUSSION...
 /ISSUED 408 AM EDT SAT JUL 1 2006/

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
ACTIVE SHORT TERM WX PATTERN CONTINUES ACROSS THE NORTH COUNTRY OVER
COURSE OF NEXT 36 HOURS...AS WEAK HIGH PRESSURE GIVES WAY TO
AMPLIFIED AND HIGHLY DYNAMIC SYSTEM APPROACHING FROM GREAT LAKES
TONIGHT. LATEST SYNOPTIC MAP PLACES WEAK/FLAT RIDGING FROM SFC TO
MID LVLS ACROSS NERN QUARTER OF NATION AT THIS HOUR W/MAINLY CLR TO
PC CONDS AREA WIDE. AN ISOLD SHOWER OR TWO HAS DEVELOPED ACROSS NRN
NY EARLY THIS MORNING...BUT NOT EXPECTING ANY ADDL DEVELOPMENT
THROUGH SUNRISE. SFC TROUGH NORTH OF SLV ACROSS SC ONTARIO/QUEBEC
DRIFTING SLOWLY SOUTH AT THIS HOUR...AND EXPECT THIS FEATURE TO LIMP
SLOWLY SOUTH TODAY AND BECOME STATIONARY JUST NORTH OF BORDER LATER
TODAY BEFORE LIFTING NORTHWARD AS A WARM FRONT OVERNIGHT. MODELS
STILL HINTING AT WDLY SCT CONVECTION ALONG THIS BNDRY FROM A
CYOW-CYUL-CYSC LINE LATER THIS AFTERNOON AND SEE NO REASON TO
DISCOUNT THIS SCENARIO ATTM AS AT LEAST SOME MOISTURE CONVERGENCE
AND INSTABILITY STILL EVIDENT IN MODEL SOUNDINGS/PROGS. CANNOT
COMPLETELY RULE OUT A STRAY SHOWER OR STORM ALONG NORTHERN BORDER
LATER TODAY...BUT WILL LEAN CLOSER TO GFS SOLN AT THIS POINT AND
PRECLUDE MENTION OF ANY PCPN. AMPLE BNDRY LYR MIXING TO ABOVE 850
HPA LVL ALONG W/MEAN 850 HPA TEMPS IN THE 12-14C RANGE ARGUE FOR A
NICE REBOUND TO SUMMERTIME TEMPS TODAY...WITH MANY LOCALES CLIMBING
INTO THE 80S UNDER AMPLE SUN.

GENERAL WX THEN BECOMES RATHER CONCERNING LATER TONIGHT..ESP
NORTHERN NEW YORK AS AFOREMENTIONED WARM FRONT LIFTS NORTH INTO
CANADA AND POTENTIAL CONVECTIVE COMPLEX PUSHES EASTWARD FROM GREAT
LAKES STATES OVERNIGHT. DESPITE STABLE LOWER NOCTURNAL BNDRY
LYR...TREMENDOUS LL JET MAX FROM 45 TO 55KT FROM 2-3KFT SURGES INTO
NRN NY...ESP SLV AFTER 06Z ABOVE SHALLOW INVERSION (ONLY 1KFT) AS
PCPN APPROACHES. NOT FULLY CONFIDENT THAT ANY OF THESE SPEEDS WILL
MIX DOWN...BUT DUE TO STRENGTH OF JET...AND POSSIBILITY THAT
CONVECTION WILL OCCUR (NEG SHOWALTER INDICES)...WILL OPT FOR
ENHANCED WORDING IN ANY STORMS ACROSS WRN PORTIONS OF NRN
NY...MAINLY SLV/WRN DACKS LATER TONIGHT. FURTHER EAST...DEEPER
NOCTURNAL BNDRY LYR AND WEAKENING TREND OF CONVECTION SHOULD
PRECLUDE ANY MENTION OF STRONG STORMS.

BY SUNDAY...ENTIRE FA IN WARM SECTOR OF IMPRESSIVE AUTUMN LIKE
SYSTEM RACING ACROSS SRN ONTARIO/QUEBEC. AMPLE SHEAR PARAMETERS
COMBINED W/SFC BASED INSTABILITY AND WARM BNDRY LYR CONDS ARGUE FOR
ADDL STRONG CONVECTIVE ACTIVITY ACROSS MUCH OF AREA. BEST FORCING TO
OCCUR ACROSS THE NORTH THROUGH EARLY AFTERNOON...AND ACROSS THE
SOUTH FROM MID TO LATE AFTERNOON HOURS. SOUNDING PROFILES WOULD
SUGGEST BOTH STRONG WIND AND LARGE HAIL (LOWER WBZ HEIGHTS) POTL
EXISTS W/STRONGER CELLS.

AFTERWARDS...MAINLY CLEAR AND SEASONABLY COOL SUNDAY NIGHT AS
FRONTAL BNDRY SAGS SOUTHWARD INTO SRN NEW ENGLAND...THEN MAINLY
SUNNY/PC AND SEASONABLY WARM FOR MONDAY AS SHORTWAVE RIDGING AFFECTS
REGION. SOME HINTS THAT ADDL SHORTWAVE ENERGY MAY AFFECT FA LATER
MONDAY NIGHT (AFTER MIDNIGHT) W/ADDL CONVECTIVE ACTIVITY. THIS
FEATURE APPEARS RATHER INNOCUOUS PER MODEL SOUNDINGS/DYNAMICS...BUT
WITH INHERITED FCST ALREADY HAVING MENTION OF PCPN FOR THIS
PERIOD...SEE NO REASON TO DISCOUNT ATTM.

LONG TERM /TUESDAY THROUGH FRIDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST OPERATIONAL SOLNS
ADVERTISE BROAD SW FLOW FROM SFC TO ALOFT THROUGH MOST OF THE PERIOD
AS LARGE UPPER TROUGH/CLOSED LOW DUMBBELL SLOWLY SOUTHWARD ACROSS NE
CONUS. RATHER MOIST BNDRY LYR CONDS COMBINED WITH AVBL DYNAMICS WILL
ARGUE FOR A CONTINUED CHC OF MAINLY AFTERNOON/EARLY EVE CONVECTION
MOST DAYS...WITH BEST CHC OF DRY WEATHER WOULD APPEARING TO COME BY
LATER WED INTO WED NT AS FLOW INITIALLY BACKS. TEMPS TO REMAIN NEAR
SEASONAL EARLY JULY NORMS...PERHAPS SLIGHTLY BLW NORMAL ON A FEW
DAYS DUE TO MORE CLOUD COVER.

AVIATION...
FEW CLOUDS ARE EXPECTED ACROSS THE AREA THIS MORNING AND AFTERNOON
RESULTING IN VFR CONDITIONS. THE ONLY EXCEPTION TO THIS WILL BE
BETWEEN 08Z AND 12Z WHERE AREAS OF LOW CLOUDS AND FOG CAN BE
EXPECTED...ESPECIALLY AT KSLK AND KMPV.  THIS WILL RESULT IN A
PERIOD OF IFR AND LIFR CONDITIONS AT THESE LOCATIONS.  WINDS WILL BE
INCREASING FROM THE SOUTH AND SOUTHWEST TODAY WITH HIGHER GUSTS IN
THE LARGER VALLEYS LATER TODAY AND TONIGHT.  NO PRECIPITATION IS
EXPECTED THROUGH THIS PERIOD...BUT SHOWERS AND THUNDERSTORMS WILL
BEGIN TO MOVE INTO NORTHERN NEW YORK AFTER 06Z TONIGHT.

CLIMATE...
THE 6.77 INCHES OF RAINFALL RECORDED THIS PAST MONTH MAKES JUNE 2006
THE FIFTH WETTEST ON RECORD IN BURLINGTON. BELOW ARE THE TOP FIVE
WETTEST JUNES ON RECORD.

1.  9.22 INCHES...1922
2.  8.66 INCHES...1998
3.  7.69 INCHES...1973
4.  7.35 INCHES...1957
5.  6.77 INCHES...2006

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
Hazardous weather outlook, Jul 1, 4:21 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 AM EDT SAT JUL 1 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-020830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
421 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

ANY CONCERNS FOR ACTIVE WEATHER WILL COME LATE TONIGHT SHOWERS AND
THUNDERSTORMS MOVE INTO NORTHERN NEW YORK WELL AFTER MIDNIGHT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS. THE MOST LIKELY AREAS TO EXPERIENCE THESE STORMS WILL BE
THE SAINT LAWRENCE VALLEY AND WESTERN PORTIONS OF THE NORTHERN ADIRONDACKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ATMOSPHERE WILL BECOME UNSTABLE ACROSS THE ENTIRE AREA ON
SUNDAY AND WITH FAVORABLE WIND SHEAR OVER THE AREA...THE POTENTIAL
WILL EXIST FOR STRONG STORMS. DRY WEATHER RETURNS ON MONDAY AS A
WEAK AREA OF HIGH PRESSURE BUILDS INTO THE REGION. THE PATTERN
WILL BECOME UNSETTLED ONCE AGAIN BEGINNING ON INDEPENDENCE DAY AND
CONTINUING INTO WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. A
DRYING TREND IS EXPECTED TO TAKE PLACE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY FOR ANOTHER DAY OF
POTENTIALLY STRONG STORMS OVER THE ENTIRE AREA.

EVENSON

In the hours before

Local storm report, Jul 1, 12:45 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1245 PM EDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             BLACK BROOK             44.47N 73.73W
07/01/2006  E0.88 INCH       CLINTON            NY   TRAINED SPOTTER

1150 AM     HAIL             AUSABLE FORKS           44.44N 73.68W
07/01/2006  E0.88 INCH       CLINTON            NY   TRAINED SPOTTER

&&

GERALDM

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:07 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden23 min
Jul 1, 1:25 PM EDTSevere Thunderstorm WarningBTVOrange23 min
Jul 1, 3:20 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex19 min
Jul 1, 3:32 PM EDTSevere Thunderstorm WarningBTVFranklin27 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.